Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Tucson, AZ

August 1, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2005, 3:59 PM MST for Pima County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 3:59 PM MST (22:59 UTC)
Expired
Aug 1, 2005, 5:00 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Yuma radar (KYUX), 158 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 012303
FFWTWC
AZC019-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 600 PM MST

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A COMPLEX OF THUNDERSTORMS JUST NORTH OF WHY
  AND JUST EAST OF AJO. IN ADDITION ANOTHER STRONG STORM WAS LOCATED
  ABOUT 10 MILES SOUTH AND SOUTHWEST OF AJO. MOVEMENT WAS TO THE
  NORTHWEST AT 5 TO 10 MPH. RAINFALL ESTIMATES EXCEEDED 2 INCHES IN
  SOME LOCATIONS WITH LAW ENFORCEMENT REPORTS PORTIONS OF HIGHWAY
  85 CLOSED BETWEEN MILE POST 60 AND 80.

* THE STORMS PRODUCING FLASH FLOODING ARE OTHERWISE EXPECTED TO REMAIN
  OVER MAINLY RURAL AREAS WESTERN PIMA COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3214 11330 3201 11301 3199 11269 3250 11244
      3251 11328

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 012300
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST MON AUG 1 2005

AZC019-012310-
PIMA AZ-
400 PM MST MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY HAS 
EXPIRED...

AT 357 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORMS AND SHOWERS HAD DIMINISHED GREATLY ACROSS SOUTH 
CENTRAL PIMA COUNTY. SOME LOCATIONS MAY RECEIVE LIGHT TO MODERATE 
RAINFALL FOR THE NEXT HOUR OR TWO...BUT THE HEAVIEST PRECIPITATION 
HAS COME TO AN END. THEREFORE...THE FLASH FLOOD WARNING FOR SOUTH 
CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 400 PM MST. 

HOWEVER...HEAVY RUNOFF IN STREAMS AND WASHES WILL CONTINUE DURING 
THE EVENING HOURS...AND THEREFORE A URBAN AND SMALL STREAM FLOOD 
ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND WESTERN PIMA 
COUNTY UNTIL 945 PM MST TONIGHT...INCLUDING THE FLASH FLOOD WARNING 
AREA THAT IS CURRENTLY BEING EXPIRED.

LAT...LON 3167 11210 3151 11161 3187 11160 3191 11193

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 012353
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST MON AUG 1 2005

AZC019-020100-
PIMA AZ-
448 PM MST MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM MST FOR NORTHWESTERN
PIMA COUNTY...

AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY SHOWERS LIKELY CAUSING FLASH FLOODING IN 
AREAS MAINLY EAST AND SOUTH OF AJO. RAINFALL ESTIMATES EXCEEDED 2 
INCHES IN SOME LOCATIONS AND LAW ENFORCEMENT REPORTED PORTIONS OF 
HIGHWAY 85 REMAINED CLOSED BETWEEN MILE POST 60 AND 80.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE INTO 
FLOODED AREAS.

LAT...LON 3214 11330 3201 11301 3199 11269 3250 11244
      3251 11328

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 1, 2:20 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON TUESDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...VERY BUSY AFTERNOON IN PROGRESS...WITH FLASH FLOOD
THREAT MAIN CONCERN. MCV FROM YESTERDAYS ACTIVITY CURRENTLY OVER
WESTERN CWA HAS INTERACTED WITH OUTFLOW BOUNDARY MOVING NORTH FROM
SONORA AND IS IN THE PROCESS OF CREATING THUNDERSTORM COMPLEX OVER
WESTERN HALF OF CWA. TO THE EAST STRONGER FLOW ALOFT IS BRINGING IN
DRIER AIR...BUT ALSO INCREASING THUNDERSTORM WIND THREAT. CURRENT
TRENDS WOULD SHOW TSTM CLUSTER MERGER OVER WESTERN PIMA
COUNTY...WITH HEAVY RAIN THREAT THIS EVENING.

HAVE MADE ONLY MINOR ADJUSTMENTS TO INHERITED FORECAST...WITH
TYPICAL MONSOON SEASON WEATHER CONTINUING THROUGH THE WEEK. SHOULD
SEE FLASH FLOOD THREAT DIMINISH SOME AS THE WEEK PROGRESSES...WITH
FLOW ALOFT PICKING UP A BIT.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
TONIGHT...AND ESPECIALLY TONIGHT. SHOWER AND THUNDERSTORM COVERAGE
MAY BE REDUCED SLIGHTLY ON TUESDAY...BUT OTHERWISE A FAVORABLE
MONSOON FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE
FORECAST PERIOD WITH SCATTERED SHOWERS MAINLY DURING THE AFTERNOON
AND EVENING HOURS AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA MAINLY IN THE AFTERNOON
AND EVENING HOURS.

&&

.CLIMATE.....JULY HIGHLIGHTS...
...ALL-TIME WARMEST MONTH ON RECORD...
...WARMEST AND 11TH DRIEST JULY ON RECORD...
...2ND LATEST START TO THE ANNUAL MONSOON...
...LONGEST STRETCH WITH HIGHS OF 100 DEGREES OR GREATER...

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...SHOEMAKER
FIRE WEATHER/AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 1, 12:30 PM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST MON AUG 01 2005

AZZ033>035-020700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1230 PM MST MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS MORE UNSTABLE VERSUS YESTERDAY. CLOUD COVER
HAS BURNED AWAY...WITH SUNSHINE FURTHER DESTABILIZING THINGS DURING
THE AFTERNOON. THIS WILL GIVE RISE TO ISOLATED INSTANCES OF STRONG
WINDS OR HAIL.  LIKE  YESTERDAY...HOWEVER...THE PREDOMINANT THREAT
IS WITH HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY IN AREAS THAT
SAW SIGNIFICANT RAINFALL YESTERDAY.

DISCUSSION...DEBRIS CLOUDS HAVE THINNED SIGNIFICANTLY FROM OVERNIGHT
CONVECTION. THUNDERSTORM COMPLEX OVER CENTRAL SONORA HAS PUSHED AN
OUTFLOW BOUNDARY NORTH TO NEAR THE INTERNATIONAL BOARDER. MOSTLY
SUNNY SKIES THIS MORNING EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA
LINE HAVE LEAD TO SIGNIFICANT DESTABILIZIATION. FLASH FLOODING SEEMS
TO BE THE MAIN THREAT ESPECIALLY FOR AREAS OF SANTA CRUZ AND EASTERN
PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL DAYS.
ALTHOUGH ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED TUESDAY
AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-020700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1230 PM MST MON AUG 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS MORE UNSTABLE VERSUS YESTERDAY. CLOUD COVER
HAS BURNED AWAY...WITH SUNSHINE FURTHER DESTABILIZING THINGS DURING
THE AFTERNOON. THIS WILL GIVE RISE TO ISOLATED INSTANCES OF STRONG
WINDS OR HAIL.  LIKE  YESTERDAY...HOWEVER...THE PREDOMINANT THREAT
IS WITH HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY IN AREAS THAT
SAW SIGNIFICANT RAINFALL YESTERDAY.

DISCUSSION...DEBRIS CLOUDS HAVE THINNED SIGNIFICANTLY FROM OVERNIGHT
CONVECTION. THUNDERSTORM COMPLEX OVER CENTRAL SONORA HAS PUSHED AN
OUTFLOW BOUNDARY NORTH TO NEAR THE INTERNATIONAL BOARDER. MOSTLY
SUNNY SKIES THIS MORNING EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA
LINE HAVE LEAD TO SIGNIFICANT DESTABILIZATION. FLASH FLOODING SEEMS
TO BE THE MAIN THREAT ESPECIALLY FOR AREAS OF SANTA CRUZ AND EASTERN
PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL DAYS.
ALTHOUGH ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED TUESDAY
AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED TUESDAY AND WEDNESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM MSTFlash Flood WarningTWCCochise, Santa Cruz66 min
Jul 31, 8:55 PM MSTFlash Flood WarningTWCPima65 min
Jul 31, 9:05 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 1, 12:03 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.